Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 97, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2020, 2:36 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 2:36 PM MDT (20:36 UTC)
- Expired
- Jul 2, 2020, 3:30 PM MDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:40 PM MDT | TORNADO | 9 Sw Joes, CO | POSSIBLE LANDSPOUT REPORTED BY CHASER VIA SPOTTER NETWORK. EXACT LOCATION ESTIMATED FROM RADAR. |
| Jul 2, 3:40 PM MDT | HAIL 0.88 | 3 Sw Joes, CO | |
| Jul 2, 3:40 PM MDT | HAIL 1 | 5 Wsw Joes, CO | HAIL STRIPPED SOME CROPS ON PROPERTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:58 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2842 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423
WUUS53 KGLD 022036
SVRGLD
COC063-125-022130-
/O.NEW.KGLD.SV.W.0097.200702T2036Z-200702T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
236 PM MDT Thu Jul 2 2020
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Yuma County in northeastern Colorado...
Northwestern Kit Carson County in east central Colorado...
* Until 330 PM MDT.
* At 235 PM MDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Arickaree School to 7 miles
west of Cope, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters in Cope.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Joes, Abarr, Kirk and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10315 3957 10280 3998 10280 4000 10244
3942 10254 3945 10315
TIME...MOT...LOC 2035Z 277DEG 16KT 3981 10287 3965 10298
HAIL...1.75IN
WIND...60MPH
$$
Lundquist4 follow-up statements
298
WWUS53 KGLD 022050
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
250 PM MDT Thu Jul 2 2020
COC063-125-022130-
/O.CON.KGLD.SV.W.0097.000000T0000Z-200702T2130Z/
Yuma CO-Kit Carson CO-
250 PM MDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHWESTERN YUMA AND NORTHWESTERN KIT CARSON COUNTIES...
At 249 PM MDT, severe thunderstorms were located along a line
extending from 11 miles north of Cope to 6 miles south of Arickaree
School, moving east at 10 mph.
These are very dangerous storms.
HAZARD...Baseball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Joes, Abarr, Kirk and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10315 3957 10280 3997 10280 4000 10244
3942 10254 3945 10315
TIME...MOT...LOC 2049Z 262DEG 10KT 3984 10284 3966 10299
HAIL...2.75IN
WIND...<50MPH
$$
Lundquist729
WWUS53 KGLD 022100
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
300 PM MDT Thu Jul 2 2020
COC063-125-022130-
/O.CON.KGLD.SV.W.0097.000000T0000Z-200702T2130Z/
Yuma CO-Kit Carson CO-
300 PM MDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHWESTERN YUMA AND NORTHWESTERN KIT CARSON COUNTIES...
At 300 PM MDT, severe thunderstorms were located along a line
extending from 11 miles northeast of ARICKAREE School to 6 miles west
of Cope, moving east at 15 mph.
These are very dangerous storms.
HAZARD...Baseball size hail.
SOURCE...Trained weather spotters near Cope.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Joes, Abarr, Kirk and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3957 10305 3957 10280 3997 10280 4000 10244
3942 10254 3944 10299
TIME...MOT...LOC 2100Z 277DEG 12KT 3981 10283 3965 10297
HAIL...2.75IN
WIND...<50MPH
$$
Lundquist651
WWUS53 KGLD 022111
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
311 PM MDT Thu Jul 2 2020
COC063-125-022130-
/O.CON.KGLD.SV.W.0097.000000T0000Z-200702T2130Z/
Yuma CO-Kit Carson CO-
311 PM MDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHWESTERN YUMA AND NORTH CENTRAL KIT CARSON COUNTIES...
At 310 PM MDT, severe thunderstorms were located along a line
extending from 13 miles east of Arickaree School to 4 miles southwest
of Cope, moving east at 10 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Joes, Abarr, Kirk and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3957 10296 3957 10280 3997 10280 4000 10244
3942 10254 3944 10289
TIME...MOT...LOC 2110Z 274DEG 11KT 3981 10278 3965 10292
HAIL...2.00IN
WIND...<50MPH
$$
Lundquist665
WWUS53 KGLD 022117
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
317 PM MDT Thu Jul 2 2020
COC063-125-022130-
/O.CON.KGLD.SV.W.0097.000000T0000Z-200702T2130Z/
Yuma CO-Kit Carson CO-
317 PM MDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHWESTERN YUMA AND NORTH CENTRAL KIT CARSON COUNTIES...
At 317 PM MDT, severe thunderstorms were located along a line
extending from 15 miles east of Arickaree School to 4 miles southwest
of Cope, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Joes, Abarr, Kirk and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3957 10293 3957 10280 3997 10280 4000 10244
3942 10254 3944 10278
TIME...MOT...LOC 2117Z 280DEG 16KT 3979 10274 3961 10290
HAIL...1.75IN
WIND...60MPH
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:04 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 2, 12:04 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1204 PM MDT Thu Jul 2 2020 .SHORT TERM...(This afternoon through Friday) Issued at 1133 AM MDT Thu Jul 2 2020 Latest upper air analysis and satellite imagery show southwest flow over the Great Basin onto the High Plains with cloud cover continuing to fade. A short wave trough was deepening over Eastern Colorado. At the surface a dry line/surface boundary was located just west of the KS/CO border. To the east an outflow boundary from convection to the east was moving westward. This afternoon am expecting thunderstorms to initiate near Akron and Yuma by 2 PM MT. Based on the explosive growth with storms yesterday, am expecting the same to occur today. As storms move east they should increase in coverage and intensity. Based on the 0-6 KM shear, 0-3 KM helicity, and ML CAPE am thinking these storms may become super cells despite the rather weak shear. The greatest risk for hail will be when storms initially develop. Once the storms begin to group together the hail threat will go down and the risk for straight-line winds will go up. Currently am thinking the greatest risk for straight-line winds will be along Highway 36 corridor. Tonight the storm activity will continue to move east. Am not sure how late into the evening the potential for damaging straight- lines winds will last. However, based on what happened over the past week in a similar setup, am thinking the risk may persist to after midnight; although by late evening the threat will will be more isolated that earlier in the evening. Confidence of severe thunderstorms occurring and producing these threats are between moderate and high. Impacts will be broken tree limbs, downed power poles, limited visibility in the torrential rainfall/blowing dust. However, confidence of these threats occurring east of Highway 83 declines. The one factor that is tricky to determine is when the storms will reach the eastern 1/3 of the forecast area. If they race east after clustering together, they may reach the eastern part of the forecast area early enough in the evening to still produce damaging winds over a more than just isolated locations. Friday a similar setup will exist for severe thunderstorms to occur. However the ML CAPE will be pushed further east, with the dry line between Highways 27 and 83, except for an arc of higher dewpoints over Yuma County. Deep layer shear over Yuma County is 15 kts, so may see some strong thunderstorms until the storm activity moves over the east half of the forecast area. Currently this shouldn't occur until the evening, which will limit the amount of instability present. .LONG TERM...(Sunday through Wednesday) Issued at 325 AM MDT Thu Jul 2 2020 The upper-level ridge axis is expected to remain over the Central High Plains region extending towards the Great lakes and Canada through the extended period. So far, the models seem in agreement that a shallow upper-level low will move into the Pacific Northwest Tuesday, moving east across the northern Rocky Mountains Wednesday. While the Goodland CWA will remain under the ridge, the models are trending towards a few shortwave troughs moving across the Central High Plains region with the upper-level flow Wednesday into Thursday of next week. Sunday, an area of 500 mb low pressure will move over eastern Colorado in the early morning hours ahead of an area of high pressure. The low will move east into the CWA during the morning before shifting south in the afternoon and evening. This low will bring higher relative humidity values and increased moisture to the Tri-State area, which could be suggestive of more cloud cover than currently expected. Based on adjusted guidance, the temperatures have been lowered into the mid 80s to low 90s. The temperatures may become slightly cooler than currently forecasted depending on cloud cover. Current precipitable water guidance is indicating up to 1.5 inches over the central counties of the CWA, so the POPs have been increased to 40%. The low pressure appears to be a slow mover with weak flow through the upper levels, so any thunderstorms that form will move slowly potentially dropping heavy amounts of rain. Monday, the CWA's southern counties could see cloudy conditions in the early morning; however, that should clear out to become mostly sunny by mid-morning/early afternoon. The remainder of the extended period will continue the weather pattern we have seen the past week with high temperatures in the 90s and few locations getting close to 100 degrees by the end of the period. Monday and Tuesday, there is a slight chance of diurnally driven showers and thunderstorms occurring in the afternoon to evening hours. Wednesday will be the driest and warmest day over the extended period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1133 AM MDT Thu Jul 2 2020 VFR to MVFR conditions forecast for the TAFs. Main focus is the timing of thunderstorms over both sites. As thunderstorms move over KGLD, anticipate the visibility falling to atleast MVFR, maybe even IFR for a short time. Winds will also be gusty with these storms. There could also be some blowing dust. On a side note, arrival time may not be soon enough if the storms produce outflow winds and race eastward. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...KMK AVIATION...JTL
Hazardous weather outlook, Jul 2, 9:35 AM MDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Goodland KS 935 AM MDT Thu Jul 2 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031545- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 935 AM MDT Thu Jul 2 2020 /1035 AM CDT Thu Jul 2 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms will begin to develop by 2 PM MDT between Yuma and Akron. Storms may quickly become severe and increase in coverage as they move east during the afternoon and evening. Main threats will be hail up to 2 inches in diameter, wind gusts of 60-80 MPH, blowing dust, and torrential rainfall. The largest hail will occur before storms group together, then the main threat will be damaging wind gusts, especially along the Highway 36 corridor. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Severe thunderstorms may form Saturday afternoon and evening east of a Benkelman to Goodland and Tribune line. Main threats will be large hail, damaging wind gusts, and torrential rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Storm reports by phone or through social media are greatly appreciated. JTL
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:05 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson, Yuma | 5 hr |
| Jul 2, 3:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Jul 2, 3:26 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 64 min |
| Jul 2, 3:37 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 53 min |
| Jul 2, 3:38 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 67 min |
| Jul 2, 3:39 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 66 min |
| Jul 2, 3:46 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 29 min |
| Jul 2, 3:59 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 46 min |
| Jul 2, 4:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| Jul 2, 4:19 PM MDT | Tornado Warning | GLD | Kit Carson | 26 min |
| Jul 2, 4:31 PM MDT | Flash Flood Warning | GLD | Kit Carson | 2 hr |
| Jul 2, 4:31 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
| Jul 2, 4:36 PM MDT | Tornado Warning | GLD | Kit Carson | 17 min |
| Jul 2, 4:45 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 25 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.